Advertisement

Jump to content


Photo

Amitiza Weight Gain?


  • Please log in to reply
3 replies to this topic

#1 Lisab

Lisab

    Prolific Member

  • Members
  • PipPipPip
  • 103 posts

Posted 13 August 2010 - 10:13 AM

Advertisement
I keep hearing about how Amitiza has made people gain weight. How can this be? It isn't supposed to affect the seratonin in the gut like SSRI's do. I wonder if it could be because once people start to "go" and feel better, they eat more? Just wondering, that's all. I definitely do NOT want to gain weight on a medication.


Advertisement

#2 Kathleen M.

Kathleen M.

    Community Manager

  • Community Managers
  • PipPipPipPip
  • 34,855 posts
  • Country:United States

Posted 13 August 2010 - 11:31 AM

Lots of other drugs that effect serotonin have weight gain (and some weight loss) reports.Mostly because the drugs tend to effect the appetite. If you don't give in to being a bit more hungry than usual (or sometimes give into feeling a bit more tired than usual so you don't move as much, or on the other hand don't stop eating as much when you don't feel hungry and move more because it tends to make you a little jittery, as I said these types of drugs can go either way) your weight won't change.The big problem is when people don't deal with changes in food consumption at the 5-10 pound range but wait until they gained a lot of weight over the course of many months or a couple of years and 50-100 pounds is a lot harder to deal with as once it is on it tries to stay on.As long as you balance your calorie in and calorie out and adapt as life changes you will be fine (and your calorie needs change over time and if you eat the exact same foods at 50 in the same amounts you ate at 17 you will gain weight because your body changes over time)
My story of beating IBS: My Story with IBS
Ph.D in Biology

#3 Lisab

Lisab

    Prolific Member

  • Members
  • PipPipPip
  • 103 posts

Posted 20 January 2011 - 11:37 AM

Lots of other drugs that effect serotonin have weight gain (and some weight loss) reports.Mostly because the drugs tend to effect the appetite. If you don't give in to being a bit more hungry than usual (or sometimes give into feeling a bit more tired than usual so you don't move as much, or on the other hand don't stop eating as much when you don't feel hungry and move more because it tends to make you a little jittery, as I said these types of drugs can go either way) your weight won't change.The big problem is when people don't deal with changes in food consumption at the 5-10 pound range but wait until they gained a lot of weight over the course of many months or a couple of years and 50-100 pounds is a lot harder to deal with as once it is on it tries to stay on.As long as you balance your calorie in and calorie out and adapt as life changes you will be fine (and your calorie needs change over time and if you eat the exact same foods at 50 in the same amounts you ate at 17 you will gain weight because your body changes over time)



#4 Lisab

Lisab

    Prolific Member

  • Members
  • PipPipPip
  • 103 posts

Posted 20 January 2011 - 11:38 AM

I know it's been a while since I posted my original question, but I thought I'd add my two cents' worth here. Since the Amitiza did nothing for me but make me miserable, I stopped taking it in September. About two weeks later my clothes were much looser. So apparently, at least for me, it made me retain fluid or something.





Advertisement


About Us | Contact Us | Advertise With Us | Disclaimer | Terms of Service | Crisis Resources

Irritable Bowel Syndrome |  Inflammatory Bowel Disease |  Crohn's Disease |  Ulcerative Colitis |  Fibromyalgia |  GERD - Reflux Disease


©Copyright 1995-2014 IBS Self Help and Support Group All rights reserved




This website is certified by Health On the Net Foundation. Click to verify. We comply with the HONcode standard for trustworthy health information: verify here